Jun 18, 2010
By Trevor Shewfelt, Pharmacist at the Dauphin Clinic Pharmacy
We now have this and most other articles published in the Parkland Shopper on our Website. Please visit us at www.dcp.ca
The information in this article is intended as a helpful guide only. It is not intended to be used as a substitute for professional advice. If you have any questions about your medications and what is right for you see your doctor, pharmacist or other health care professional.
The black doctors phone rings in the dispensary. The doctor on the other end of the line is frustrated. She wants to prescribe an antibiotic to a patient with a sinus infection. When the doctor asked the patient if she had any allergies, the patient said she couldnt remember which medication she was allergic to. The patient told the doctor to phone the pharmacy to get a list. When I look at the patients profile on the pharmacy computer, I see at least 7 different medications the patient claimed to be allergic to. Now the doctor is even more frustrated. The only medication the doctor thought would work for the patients sinus infection was on the allergy list. The doctor has no other medications in her arsenal to help the patient.
We really do have people who come into the pharmacy claiming to be allergic to everything. Now, it isnt that Im calling them liars. I am sure they have had a bad reaction to the medications they tell me about. However, part of my job is to try to determine which are true allergies, and which are just intolerances.
So what is the difference between a medication allergy and an intolerance and why should you care? An intolerance is a bad reaction like having an upset stomach, vomiting, diarrhea or headache. Not that these arent very unpleasant reactions, but they arent true allergies. True allergies are reactions such as a measles-like rash or hives. The most serious type of allergic reaction is called anaphylaxis. Symptoms that could be suggestive of anaphylaxis include facial or throat swelling, light headedness from low blood pressure, asthma or wheezing, and shortness of breath.
When you tell me that you had a bad reaction to a medication, I am listening for words like my throat closed, I had trouble breathing, or my face puffed up. These can mean that you had an anaphylactic reaction, and another dose of that medication could kill you. So I will put a big warning on my computer not to give you that drug or similar drugs in the future. I will caution you to get a Medic Alert bracelet to warn doctors and EMS personnel that you have a life-threatening drug allergy. We may even talk about whether you should get a referral from your family doctor to an allergy specialist. If, instead, you tell me that you had the worst stomach cramps of your life, as unpleasant as they were, stomach cramps are not life threatening. I will put a note on your file and we will tell doctors not to give you that particular medication again, but you didnt have a drug allergy.
As a patient, you might feel equally bad whether your reaction to a medication was horrible stomach cramps or puffy face and trouble breathing, but to me the difference is very important. If you had stomach cramps on the antibiotic amoxicillin, we will try to not give you amoxicillin again. But, if the doctor determines amoxicillin is the best medication for you, we can still give it to you. We can tell the doctor to give you a lower dose for a longer time, or we can tell you to take it with food or maybe even recommend a stomach medication to take with the antibiotic to make it less likely to bother you. If you tell me that your face got puffy and you had trouble breathing on amoxicillin, things will be different.
We will suspect you had an anaphylactic allergic reaction to amoxicillin. Anaphylactic allergic reactions can be life threatening. If you get amoxicillin again, the second reaction may be worse than the original reaction. So if a doctor prescribes amoxicillin again, I will tell the doctor there is no way you should get the amoxicillin. In fact, I will tell the doctor not to give you penicillin, cloxacillin, ampicillin, or clavulin because they are all very close chemical cousins to amoxicillin and may also cause a life threatening reaction.
If the doctor says, Okay, what about cephalexin? things get a little more complicated. Cephalexin is a more distant chemical cousin to amoxicillin. In pharmacy school, I was taught the chance of cross-reactivity between amoxicillin and cephalexin was about 10%. Apparently, now experts are saying it is really more like 1%. So there is very little chance that someone with an amoxicillin allergy will also be allergic to cephalexin. However, if you tell me that your throat closed on amoxicillin, the doctor and I would still be very nervous about giving you cephalexin and would probably avoid it. If you said you had a rash on amoxicillin, and the doctor wanted to give you cephalexin, I would probably say to go ahead. Eventhough a rash is usually a sign of a true allergy, the chance of cross reactivity between amoxicillin and cephalexin is very low and a rash is not life threatening.
So talk to your doctor and pharmacist about your bad reactions to medications. Tell them exactly what kind a reaction you had, how long after the starting the medication it happened and how long ago it happened. If you tell your doctor you are allergic to four or five medications that really just gave you stomach cramps, that may make it very difficult for your doctor to give you medications that might really help you. On the other hand, if you forget to tell your pharmacist that a certain medication made your throat close, we cant stop you from getting a medication that could threaten your life.
As always if you have any questions or concerns about these or other products, ask your pharmacist.